Utah, 2011Winter Storm and Avalanche in Utah, November 12 to 13, 2011
November 12 to 13, 2011 · NWS SLC · 2 events in 2 counties and zones
A moist storm system entered northern Utah on November 12th, with the heaviest snow falling in the mountains of far northern Utah. Following the storm, a fatal avalanche occurred in Little Cottonwood Canyon.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist storm system entered northern Utah on November 12th, with the heaviest snow falling in the mountains of far northern Utah. Following the storm, a fatal avalanche occurred in Little Cottonwood Canyon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 12, 5:15 AM MST, 45 minutes earlier.
Area forecast discussion, Nov 12, 5:15 AM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
515 AM MST SAT NOV 12 2011
.SYNOPSIS...A STORM SYSTEM APPROACHING UTAH FROM THE PACIFIC
NORTHWEST WILL IMPACT THE FORECAST AREA TODAY. A PERSISTENT AND
MOIST NORTHWEST FLOW WILL MAINTAIN THE THREAT OF PRECIPITATION
ACROSS THE REGION THROUGH SUNDAY EVENING. AN UNSETTLED WEST TO
NORTHWEST FLOW WILL REMAIN THROUGH EARLY NEXT WEEK.
&&
.DISCUSSION...BASED ON PRECIPITATION OBSERVATIONS...APPEARS RUC
BUFKIT FORECAST SOUNDINGS HAVE A MUCH BETTER HOLD OF SNOW LEVEL THIS
MORNING THAN THE NAM. WENT AHEAD AND MADE ADJUSTMENTS AS NEEDED
TODAY WHICH REFELCTS A SLOWER ARRIVAL OF COLD AIR.
WATER VAPOR LOOP SHOWS THE NEXT STORM SYSTEM DIGGING
TOWARD THE NORTHERN ROCKIES FROM THE PACIFIC NORTHWEST...AS A CUTOFF
LOW WEST OF CALIFORNIA IS BEGINNING TO EASE EAST.
PRECIPITATION SPREADING ALONG THE WASATCH EARLY THIS MORNING WITH
THE LAST OF WARM ADVECTION AHEAD OF THE NEXT SYSTEM. IR SATELLITE
IMAGERY IS SHOWING RAPIDLY COOLING CLOUD TOPS FROM CENTRAL IDAHO
INTO NORTHERN CALIFORNIA. THIS IS THE DEFORMATION CORRIDOR BETWEEN
THE TWO SYSTEMS AND AHEAD OF THE COLD FRONT.
LATEST GUIDANCE INDICATES WIDESPREAD AND HIGHER QPF THAN PREVIOUS
RUNS. BUMPED UP POPS INTO CATEGORICAL AS OBSERVATIONAL DATA IS ON
THE SIDE OF THE GUIDANCE. ALSO GIVEN SW-W FLOW PRE AND POST
FRONTAL...FAVORED GOING WITH A WARNING FOR UTZ007 NORTHERN WASATCH
MOUNTAINS. ALL HEADLINES COVER THE PERIOD BETWEEN THIS AND THE NEXT
STORM TOMORROW. OTHER ISSUE ARE WINDS WITH GUSTY SOUTHERLY FLOW
DEVELOPING AHEAD OF THE STORM.
EXPECT SEVERAL INCHES OF SNOW TODAY FOR NORTHERN VALLEYS AND BIT
MORE ON THE BENCHES. HOWEVER PRE-STORM AIR AND ROAD TEMPERATURES
ALONG WITH DIURNAL SUN ANGLE SHOULD HELP MITIGATE MOST IMPACT
ESPECIALLY BELOW 5000 FT.
PRECIPITATION SHOULD WANE THIS EVENING WITH HEIGHT RISES AND WARMING
ALOFT.
NEXT STORM SYSTEM TOMORROW WILL HAVE THE ADVANTAGE OF A COOL AND
MOIST ENVIRONMENT PRE-STORM AS THE PACIFIC JET DIVES INTO THE
EASTERN GREAT BASIN ENHANCING LIFT ONCE AGAIN. THIS SYSTEM IS A BIT
MORE MOIST BUT NOT AS COLD AT 700MB. HOWEVER INSTABILITY IS ENHANCED
BY 500MB COOLING THROUGH TOMORROW EVENING. 700MB WARMING AND BACKING
WINDS SHOULD END MOUNTAIN SNOW SHOWERS SUNDAY NIGHT.
MOIST COOL NORTHWEST FLOW REMAINS IN PLACE ACROSS NORTHERN UTAH INTO
MID WEEK BEFORE HEIGHTS RISE AND SOUTHERLY FLOW INCREASES AHEAD OF A
DIGGING STORM FROM THE PACIFIC NORTHWEST LATE WEEK. INCREASED POPS
FRIDAY AND SATURDAY WITH BETTER AGREEMENT BETWEEN EUROPEAN AND
GFS...THOUGH TIMING OF ARRIVAL OF COLD AIR STILL UP IN THE AIR.
&&
.AVIATION...CEILINGS AT THE SLC TERMINAL SHOULD DROP BELOW 7000FT
BETWEEN 11Z AND 15Z TODAY. MVFR CONDITIONS IN A RAIN/SNOW MIX ARE
POSSIBLE BETWEEN 12Z AND 18Z...BUT THE TERMINAL COULD BE SHADOWED
AND EXPERIENCE RELATIVELY LITTLE PRECIPITATION BEFORE THE COLD
FRONT. THIS FRONT IS EXPECTED TO MOVE IN BETWEEN 18Z AND 21Z...WITH
IFR CONDITIONS IN SNOW LIKELY BEHIND THE FRONT.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY UNTIL 10 PM MST SUNDAY FOR UTZ008-009.
WINTER STORM WARNING UNTIL 10 PM MST SUNDAY FOR UTZ007.
WY...NONE.
&&
PUBLIC...ROGOWSKI
AVIATION...SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Nov 12, 4:32 AM MST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
432 AM MST SAT NOV 12 2011
UTZ001>016-019>021-517-518-WYZ021-131300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
432 AM MST SAT NOV 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A STORM SYSTEM WILL PUSH A STRONG COLD FRONT INTO EXTREME
NORTHERN UTAH THIS MORNING...THEN INTO CENTRAL UTAH BY SATURDAY
EVENING. VALLEY LOCATIONS WILL SEE RAIN OR A RAIN/SNOW MIX
INITIALLY...WITH SNOW LEVELS LOWERING TO THE VALLEY FLOORS ACROSS
NORTHERN UTAH BY THIS AFTERNOON. PERIODS OF HEAVY SNOW ARE
EXPECTED OVER THE MOUNTAINS...WITH ACCUMULATING SNOW ALSO LIKELY
FOR THE VALLEY LOCATIONS BY LATE TODAY. LIGHTER PRECIPITATION
IS EXPECTED ACROSS CENTRAL AND SOUTHERN UTAH. STRONG WINDS WILL
ALSO ACCOMPANY THIS STORM...ESPECIALLY ACROSS THE HIGHER TERRAIN
OF NORTHERN AND CENTRAL UTAH...AS WELL AS SOUTHWEST WYOMING.
PRECIPITATION WILL BRIEFLY TAPER OFF THIS EVENING...BUT A SECOND FAST
MOVING WEATHER DISTURBANCE WILL BRING ANOTHER ROUND OF SNOW FOR
LATE TONIGHT INTO SUNDAY EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ACCUMULATING SNOWFALL WILL TAPER OFF IN THE MOUNTAINS SUNDAY
NIGHT. PERIODS OF LIGHT PRECIPITATION COULD LINGER ACROSS NORTHERN
UTAH MOUNTAINS THROUGH EARLY NEXT WEEK.
THE NEXT STORM SYSTEM IS EXPECTED TO ENTER THE REGION FRIDAY OR
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Winter Storm, Wasatch Mountains I-80 North
- When
- November 12, 6:00 AM MST to November 13, 10:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- SNOTEL
The Tony Grove Lake SNOTEL received 2.10 inches of liquid equivalent precipitation, or approximately 21 inches of new snow for the storm.
Avalanche, Wasatch Mountains South of I-80
- When
- November 13, 2:30 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Other Federal Agency
Two expert skiers were traveling along the well-known terrain of Alta Ski Lifts and Snowbird Ski and Summer Resort on November 13th; however, the resorts were not open yet, and the snowpack was very unstable, with considerable to high avalanche danger. When the two skiers reached Gad Valley, one of them triggered an avalanche, which carried him approximately 800 feet through steep rocky terrain and over a small cliff. The victim, a 38-year-old male, was only partially buried, but had already passed away when emergency crews reached the scene.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Colorado, November 12 to 13, 2011$750,000 · 95 kt wind · 17 events
- Winter Storm and High Wind in Colorado, November 12 to 13, 20114 injured · 100 kt wind · 8 events
- High Wind in Wyoming, November 12 to 14, 201159 kt wind · 22 events
- Heavy Snow in Wyoming, November 12 to 13, 201110 events
- Blizzard and Winter Weather in Colorado, November 12 to 14, 20119 events
- Heavy Snow in Montana, November 12 to 14, 20116 events
- Winter Storm in Montana, November 12 to 15, 20116 events
- Winter Storm and High Wind in Alaska, November 12, 201161 kt wind · 4 events
- High Wind in Montana, November 12 to 13, 201159 kt wind · 4 events
- Winter Storm in Colorado, November 12 to 13, 20113 events
- Blizzard in Colorado, November 12 to 13, 20113 events
- High Wind in Texas, November 12 to 13, 201164 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354243, 354244.